Alert archive / Washington / Winter Storm Warnings in 2016

Winter Storm Warning 3, NWS Pendleton, OR

December 12, 2016Columbia County, Walla Walla County, Washington

NWS Pendleton, OR issued this winter storm warning at Dec 12, 2016, 6:35 AM PST for Columbia County, Walla Walla County, Washington. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 12, 2016, 6:35 AM PST (14:35 UTC)
Expired
Dec 12, 2016, 10:00 AM PST
In force
3 hr
Issued by
NWS Pendleton, OR

Counties Columbia County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 82 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 12, 8:30 AM PSTSNOW 3.5Walla Walla, WADOWNTOWN RECEIVED 3.5 INCHES.
Dec 12, 9:30 AM PSTHEAVY SNOW 5.5E Walla Walla, WAMILL CREEK PROJECT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 2.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

400 
WWUS46 KPDT 121435
WSWPDT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
635 AM PST MON DEC 12 2016

...ACCUMULATING SNOW EXPECTED ALONG THE EAST SLOPES OF THE OREGON
CASCADES...THE WASHINGTON COLUMBIA BASIN THROUGH THIS MORNING.
SNOW HEAVY AT TIMES IS ALSO EXPECTED ALONG THE WASHINGTON BLUE
MOUNTAIN FOOTHILLS WHERE HEAVY SNOW IS EXPECTED...

.A WEATHER SYSTEM WILL BRING MORE SNOW TO THE REGION THIS
MORNING. EXPECT A TOTAL OF NEW SNOW AMOUNTS OF 3 TO 5 INCHES
ALONG THE EAST SLOPES OF THE OREGON CASCADES AND NORTHEAST
MOUNTAINS. ALONG THE BLUE MOUNTAIN FOOTHILLS OF WASHINGTON 3 TO 5
INCHES IS EXPECTED. THE LOWER COLUMBIA BASIN OF WASHINGTON WILL
HAVE A TOTAL OF 1 TO 3 INCHES OF NEW SNOW.

WAZ029-121800-
/O.UPG.KPDT.WW.Y.0018.000000T0000Z-161212T1800Z/
/O.NEW.KPDT.WS.W.0003.161212T1435Z-161212T1800Z/
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE FOLLOWING LOCATIONS...DAYTON...WAITSBURG...
WALLA WALLA
635 AM PST MON DEC 12 2016

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 10 AM PST
THIS MORNING. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

* LOCATIONS...DAYTON...WAITSBURG...WALLA WALLA.

* SNOW LEVEL...AT THE SURFACE.

* SNOW ACCUMULATIONS...3 TO 5 INCHES.

* TIMING...SNOW...HEAVY AT TIMES...WILL CONTINUE THIS MORNING AND
  THEN TAPER OFF BY NOON.

* IMPACTS...AREA ROADWAYS WILL BE SNOW COVERED AND SLICK.

* WINDS...SOUTHWEST TO WEST 5 TO 15 MPH.

* VISIBILITIES...REDUCED TO A QUARTER OF A MILE AT TIMES.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST
TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

ORZ509-121800-
/O.CON.KPDT.WW.Y.0018.000000T0000Z-161212T1800Z/
EAST SLOPES OF THE OREGON CASCADES-
INCLUDING THE FOLLOWING LOCATIONS...LA PINE...SUNRIVER
635 AM PST MON DEC 12 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* LOCATIONS...LA PINE...SUNRIVER.

* SNOW ACCUMULATIONS...3 TO 5 INCHES...MAINLY WEST OF HIGHWAY 97.

* TIMING...SNOW SHOWERS WILL CONTINUE THROUGH THIS MORNING.

* IMPACTS...AREA ROADWAYS WILL BE SNOW COVERED AND SLICK.

* WINDS...SOUTHWEST TO WEST 5 TO 15 MPH.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

ORZ049-050-503-121800-
/O.CON.KPDT.WW.Y.0018.000000T0000Z-161212T1800Z/
GRANDE RONDE VALLEY-WALLOWA COUNTY-
SOUTHERN BLUE MOUNTAINS OF OREGON-
INCLUDING THE FOLLOWING LOCATIONS...COVE...ELGIN...LA GRANDE...
UNION...ENTERPRISE...JOSEPH...WALLOWA...LONG CREEK...
NORTH POWDER...UKIAH
635 AM PST MON DEC 12 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* LOCATIONS...LONG CREEK...NORTH POWDER...UKIAH...COVE...ELGIN...
   LA GRANDE...UNION...ENTERPRISE...JOSEPH...WALLOWA.

* SNOW ACCUMULATIONS...3 TO 5 INCHES.

* TIMING...SNOW SHOWERS WILL CONTINUE THROUGH THIS MORNING.

* IMPACTS...AREA ROADWAYS WILL BE SNOW COVERED AND SLICK.

* WINDS...SOUTHWEST TO WEST 5 TO 15 MPH.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

WAZ028-121800-
/O.CON.KPDT.WW.Y.0018.000000T0000Z-161212T1800Z/
LOWER COLUMBIA BASIN OF WASHINGTON-
INCLUDING THE FOLLOWING LOCATIONS...CONNELL...PROSSER...
TRI-CITIES
635 AM PST MON DEC 12 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* LOCATIONS...CONNELL...PROSSER...TRI-CITIES.

* SNOW LEVEL...300 TO 500 FEET.

* SNOW ACCUMULATIONS...UP TO 1 TO 3 INCHES.

* TIMING...SNOW WILL CONTINUE THIS MORNING AND THEN END BY NOON.

* IMPACTS...AREA ROADWAYS WILL BE SNOW COVERED AND SLICK.

* WINDS...NORTHWEST TO NORTH 5 TO 15 MPH.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
2 follow-up statements
419 
WWUS46 KPDT 121556
WSWPDT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
756 AM PST MON DEC 12 2016

...ACCUMULATING SNOW TO CONTINUE OVER PORTIONS OF SOUTHEAST
WASHINGTON AND NORTHEAST OREGON THIS MORNING...

.A WEATHER SYSTEM WILL CONTINUE TO BRING SNOW TO PORTIONS OF THE
REGION THIS MORNING. THIS SYSTEM IS MOVING EAST AND WILL EXIT THE
REGION BY LATE MORNING.

ORZ509-WAZ028-121700-
/O.CAN.KPDT.WW.Y.0018.000000T0000Z-161212T1800Z/
EAST SLOPES OF THE OREGON CASCADES-
LOWER COLUMBIA BASIN OF WASHINGTON-
756 AM PST MON DEC 12 2016

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE
WINTER WEATHER ADVISORY.

SLOP OVER SNOW SHOWERS ALONG THE OREGON CASCADE EAST SLOPES HAVE
BECOME ISOLATED TO SCATTERED IN COVERAGE. AS A RESULT...FURTHER
SNOW ACCUMULATIONS IN THIS AREA WILL BE LIGHT AND SPOTTY.
MEANWHILE...SNOW HAS TAPERED OFF TO A FEW LINGERING FLURRIES OVER
THE LOWER COLUMBIA BASIN OF WASHINGTON. THUS THE WINTER WEATHER
ADVISORIES IN THESE AREAS HAVE BEEN CANCELLED.

$$

WAZ029-121800-
/O.CON.KPDT.WS.W.0003.000000T0000Z-161212T1800Z/
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE FOLLOWING LOCATIONS...DAYTON...WAITSBURG...
WALLA WALLA
756 AM PST MON DEC 12 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* LOCATIONS...DAYTON...WAITSBURG...WALLA WALLA.

* SNOW LEVEL...AT THE SURFACE.

* SNOW ACCUMULATIONS...3 TO 5 INCHES.

* TIMING...SNOW...HEAVY AT TIMES...WILL CONTINUE THIS MORNING AND
  THEN TAPER OFF BY LATE MORNING.

* IMPACTS...AREA ROADWAYS WILL BE SNOW COVERED AND SLICK.

* WINDS...SOUTHWEST TO WEST 5 TO 15 MPH.

* VISIBILITIES...REDUCED TO A QUARTER OF A MILE AT TIMES.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST
TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

ORZ049-050-503-121800-
/O.CON.KPDT.WW.Y.0018.000000T0000Z-161212T1800Z/
GRANDE RONDE VALLEY-WALLOWA COUNTY-
SOUTHERN BLUE MOUNTAINS OF OREGON-
INCLUDING THE FOLLOWING LOCATIONS...COVE...ELGIN...LA GRANDE...
UNION...ENTERPRISE...JOSEPH...WALLOWA...LONG CREEK...
NORTH POWDER...UKIAH
756 AM PST MON DEC 12 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* LOCATIONS...LONG CREEK...NORTH POWDER...UKIAH...COVE...ELGIN...
   LA GRANDE...UNION...ENTERPRISE...JOSEPH...WALLOWA.

* SNOW ACCUMULATIONS...2 TO 5 INCHES.

* TIMING...SNOW SHOWERS WILL CONTINUE THROUGH THIS MORNING.

* IMPACTS...AREA ROADWAYS WILL BE SNOW COVERED AND SLICK.

* WINDS...SOUTHWEST TO WEST 5 TO 15 MPH.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
294 
WWUS46 KPDT 121739
WSWPDT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
939 AM PST MON DEC 12 2016


WAZ029-121845-
/O.EXP.KPDT.WS.W.0003.000000T0000Z-161212T1800Z/
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE FOLLOWING LOCATIONS...DAYTON...WAITSBURG...
WALLA WALLA
939 AM PST MON DEC 12 2016

...WINTER STORM WARNING WILL EXPIRE AT 10 AM PST THIS MORNING...

SIGNIFICANT ACCUMULATING SNOWS HAVE ENDED...WITH SCATTERED TO
NUMEROUS SNOW SHOWERS EXPECTED INTO EARLY THIS AFTERNOON. THUS
THE WINTER STORM WARNING WILL EXPIRE AT 10 AM.

$$

ORZ049-050-503-121845-
/O.EXP.KPDT.WW.Y.0018.000000T0000Z-161212T1800Z/
GRANDE RONDE VALLEY-WALLOWA COUNTY-
SOUTHERN BLUE MOUNTAINS OF OREGON-
INCLUDING THE FOLLOWING LOCATIONS...COVE...ELGIN...LA GRANDE...
UNION...ENTERPRISE...JOSEPH...WALLOWA...LONG CREEK...
NORTH POWDER...UKIAH
939 AM PST MON DEC 12 2016

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS
MORNING...

SIGNIFICANT ACCUMULATING SNOWS HAVE ENDED...WITH SCATTERED TO
NUMEROUS SNOW SHOWERS EXPECTED INTO EARLY THIS AFTERNOON. THUS
THE WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this winter storm warning went out at Dec 12, 5:07 AM PST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 12, 5:07 AM PST, 1 hour 28 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
507 AM PST Mon Dec 12 2016

Updated for winter weather advisories

.SHORT TERM...Today through Wednesday...A weather system in a
west to northwest flow aloft is currently moving across the eastern
portions of the forecast area. This is producing snow across
northeast Oregon and southeast Washington. A Winter Weather Advisory
is in effect now for these areas until 10 AM except it was cancelled
for the Oregon Foothills, and issued for the Washington Foothills
and Basin. Also a Winter Weather Advisory remains in effect for the
Oregon Cascade east slopes and the southern Blue Mountains where 3
to 5 inches of snow is also expected this morning.

Colder and drier air will move into the forecast area from the north
later today and tonight as modified arctic air spills southward with
a surface high pressure system. This will bring very cold
temperatures for the rest of the week. There will be a break on
Tuesday with perhaps just a few snow showers in the mountains and
then on Wednesday a large and wet Pacific storm will push moisture
up and over this cold air. This will likely result in significant
snow to begin by late morning Wednesday or early afternoon in
southern areas of the CWA and then the rest of the CWA during the
late afternoon and evening. This may be a significant snow producing
storm for mid week which will be discussed more in the extended
portion. Winds during the short term for the most part will be
light. Fog in the Lower Columbia Basin this morning will lift and
dissipate as clouds move in and precipitation falls with the current
weather system. 88

.LONG TERM...Wednesday night through Monday...Models are in
reasonable agreement in having cold and unsettled weather through
the long term period. Initially, an offshore trough will be sending
a surge of moisture through the area as a warm front moves from
south to north Wednesday night and is followed by a cold front on
Thursday. Temperatures will remain in the teens and 20s Wednesday
night and in the 20s and lower 30s Thursday and most of the area
will see a couple of inches of snow. The snow will continue Friday
and then taper off Friday evening. There will be a chance of snow
mainly in the mountains Friday and a slight chance Friday night.
After that, a northwest flow will be over the area Saturday through
Saturday through Monday that will keep a slight chance of light snow
showers in the mountains. Models indicate another system arriving
along the Cascade Crest Monday afternoon, so have a chance of snow
there on Monday. Temperatures will remain cold with highs mainly in
the 20s and the lows generally 5 to 15 above zero. Perry

&&

.AVIATION...12Z TAFs...A system is moving through the area this
morning with snow showers affecting most taf sites. Periods of
MVFR/IFR/LIFR conditions accompany the showers with MVFR/VFR other
times. The snow showers should taper off by 18Z. After the system
departs, am expecting low stratus and low visibilities to develop at
KYKM, KPSC and KALW with IFR and lower visibilities continuing
through 12Z tomorrow morning. A few snow showers could develop after
06Z tonight though the chances were to0 low to merit inclusion in
the TAFs except for VCSH at KDLS. Winds will remain under 10 kts for
the next 24 hours. Perry

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  31  17  21  10 /  70  10  10  10
ALW  32  21  23  14 /  70  10  10  10
PSC  34  21  24  12 /  30  10  10  10
YKM  30  16  24  10 /  20  10  10  10
HRI  32  19  24  12 /  50  10  10  10
ELN  28  13  21   6 /  20  10  10  10
RDM  32  11  23   7 /  20  10  10  10
LGD  31  19  24  12 /  80  30  10  10
GCD  31  16  28  12 /  50  20  10  10
DLS  37  25  28  18 /  20  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 10 AM PST this morning for ORZ049-
     050-503-509.

WA...Winter Weather Advisory until 10 AM PST this morning for WAZ028-
     029.

&&

88/83/83

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 9:44 PM PSTWinter Weather AdvisoryPDTBenton, Columbia, Franklin, Klickitat, Walla Walla12 hr
Dec 12, 2:33 PM PSTWinter Storm WatchPDTBenton, Columbia, Franklin, Klickitat, Walla Walla, Yakima25 hr

Nearby

Winter Storm Warnings in Washington, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.